Statin intolerance is a common problem most clinicians encounter when treating patients taking these drugs. Balancing the symptoms of muscle aches in a patient in need of cholesterol-lowering medication with the clinical trial–proven benefits of statins for reducing cardiovascular events in a broad spectrum of patients can be a difficult clinical challenge.
Muscle-related adverse effects from statins are highly mutable. Considerable evidence suggests that nonpharmacologic mechanisms account for most muscle-related statin intolerance. The prevalence of statin-associated muscle symptoms ranges from 7% to 29% in registries and observational studies.1 The incidence of muscle symptoms is similar among statin-treated and placebo-treated patients across 26 long-term trials involving 170 000 patients.2 In a large retrospective cohort study, 6579 of 11 124 patients who discontinued a statin due to adverse effects were rechallenged, with 92% success in restoring therapy, although not necessarily with the same statin or dose.3 In an international survey, the incidence of intolerable statin-related adverse effects ranged from 2% in Japan, Spain, Italy, and Sweden to 10% to 12% in Canada, the United Kingdom, and the United States.4 These substantial differences are likely to be modulated by cultural factors and patient perception.
Waters DD, Hsue PY, Bangalore S. PCSK9 Inhibitors for Statin Intolerance? JAMA. 2016;315(15):1571–1572. doi:10.1001/jama.2016.3670
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: